From: RBHOGGAN@CBE.AB.CA
Date: Sun, 15 Sep 1996 22:17:02 -0700 (MST)
Subject: Re: Prednisone and celiac symptoms

Yes, there is a horror story underlying this approach to celiac disease, 
and it is defensible for a medical practitioner to use prednisone, 
especially in IBS. It causes an alteration in the performance of the 
immune system in the gut, and villous recovery to normal morphology is 
almost immediate. It ends diarrhea, cheeks that were once pale become 
rosy, and all is a picture of health. 

Cessation of prednisone usually results in symptoms increasing in 
severity, so it is a seductive answer. Then the side-effects kick in. 
Osteonecrosis is one. That is where bone tissue starts dying, especially 
at the joints. I can't imagine the pain that must cause. I don't think I 
want to. 

In the late 1960's researchers had identified villous atrophy in many 
cases of MS. Less than a decade later, when prednisone, and other 
systemic steroids had become the treatment of choice for MS, no villous 
atrophy was found in a group of MS patients studied. When asked if they 
had checked with any patients about prednisone, the endoscopists 
indicated that they had not. 

Prednisone does some very strange things to the body, especially the 
immune system. If your son is enjoying the benefits of prednisone, then 
he is likely struggling with an autoimmune disease. Have him tested for 
celiac disease, lactose intolerance, lupus, then diabetes, in that order. 
I'm not a doctor, but I did receive the "wonderful" cure of prednisone 
from a doctor. It darned nearly ended my career.

I hope this is helpful.

Best Wishes, 
Ron Hoggan